Texas, 2014

Dense Fog in Texas, December 10, 2014

December 10, 2014 · NWS AMA · 13 events in 13 counties and zones

A moist air mass and cooling temperatures resulted in the formation of fog across the Texas Panhandle during the early morning hours of the 10th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Dallhart (Dallam and Hartley counties), Stratford (Sherman County), Spearman (Hansford County),…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A moist air mass and cooling temperatures resulted in the formation of fog across the Texas Panhandle during the early morning hours of the 10th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Dallhart (Dallam and Hartley counties), Stratford (Sherman County), Spearman (Hansford County), Perryton (Ochiltree County), Lipscomb (Lipscomb County), Miami (Roberts County), Canadian (Hemphill County), Pampa (Gray county), Wheeler (Wheeler County), Clarendon (Donley County), Wellington (Collingsworth County) and Claude (Armstrong County). By noon CST, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 9, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 9, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CST TUE DEC 9 2014

.AVIATION...
FOR THE 06Z TAFS...LOW CLOUDS CONTINUE TO BUILD NORTHWARD INTO THE
SOUTHERN TEXAS PANHANDLE...WHILE LOW CLOUDS AND FOG ARE DEVELOPING
ACROSS THE FAR EASTERN PANHANDLES. FEEL CONFIDENT THAT THESE SHOULD
EVENTUALLY OVERSPREAD THE TAF SITES OVER THE NEXT FEW HOURS...LEADING
TO IFR CEILINGS. VISIBILITY COULD BE REDUCED DUE TO BR...BUT DO NOT
THINK DENSE FOG WILL AFFECT THE TERMINALS BEFORE WEDNESDAY MORNING.
AT KAMA...EXPECT MVFR CEILINGS TO PERSIST AT LEAST THROUGH 18Z...BUT
COULD LINGER INTO THE AFTERNOON. AT KDHT AND KGUY...LOW CLOUDS ARE
LIKELY TO GIVE WAY TO VFR CONDITIONS BY LATE MORNING.

NF

&&

.PREV DISCUSSION... /ISSUED 550 PM CST TUE DEC 9 2014/

AVIATION...
00Z TAFS...VFR CONDITIONS THIS EVENING WILL GIVE WAY TO DETERIORATING
CONDITIONS OVERNIGHT AS WEAK BUT MOIST LOW-LEVEL SOUTHERLY FLOW IS
EXPECTED TO LEAD TO STRATUS AND FOG DEVELOPMENT. CIGS/VSBYS WILL
LIKELY DROP TO IFR/LIFR LEVELS AFTER 06Z...AND PERSIST INTO WEDNESDAY
MORNING. A WEAK WIND SHIFT TO THE NORTHWEST USHERING IN DRIER
AIR...ALONG WITH DAYTIME MIXING...WILL BRING IMPROVING CONDITIONS
FROM NORTHWEST TO SOUTHEAST MID TO LATE WEDNESDAY MORNING. KAMA WILL
LIKELY BE THE LAST TO SEE A RETURN TO VFR CONDITIONS...WHICH SHOULD
OCCUR AROUND 18Z.

KB

PREV DISCUSSION... /ISSUED 310 PM CST TUE DEC 9 2014/

DISCUSSION...

WATER VAPOR/RAP ANALYSIS SHOWS SHORTWAVE RIDGING OVER THE AREA THIS
AFTERNOON WITH THE NEXT SYSTEM TO AFFECT THE AREA LOCATED OVER
ARIZONA. THIS RELATIVELY WEAK SOUTHERN STREAM SHORTWAVE WILL RESULT
IN STRENGTHENING LEE TROUGH AND INCREASING SOUTHERLY MOIST LOW LEVEL
FLOW. LOW STRATUS AND FOG WILL LIKELY FORM AFTER MIDNIGHT AND PERSIST
THROUGH AT LEAST EARLY MORNING. BY AFTERNOON AT LEAST THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD SEE PARTIAL
CLEARING. DRY MID LEVELS SHOULD PRECLUDE PRECIPITATION CHANCES
ALTHOUGH DEPTH OF THE MOIST LAYER MAY BE SUFFICIENT IN THE FAR
SOUTHEAST FOR SOME DRIZZLE. MEASURABLE PRECIPITATION APPEARS
UNLIKELY.

UPPER LEVEL RIDGING BUILDS IN BY LATE THURSDAY THROUGH AT LEAST EARLY
SATURDAY BEFORE HEIGHTS BEGIN TO FALL AHEAD OF APPROACHING UPPER
LEVEL TROUGH. PRECEDING THIS SYSTEM ON FRIDAY AND SATURDAY
TEMPERATURES SHOULD WARM TO THE UPPER 60S TO LOWER 70S WHICH IS ABOUT
20 DEGREES ABOVE NORMAL FOR DECEMBER.

MODELS HAVE NOT BEEN VERY CONSISTENT WITH HANDLING THE SYSTEM THAT
WILL IMPACT THE REGION BY THE LATTER PART OF THE WEEKEND INTO EARLY
NEXT WEEK. INITIAL CONCERNS ARE POTENTIAL FOR STRONG SOUTHERLY WINDS
AHEAD OF THE SYSTEM AS LEE TROUGH STRENGTHENS AND SURFACE PRESSURE
GRADIENT TIGHTENS SIGNIFICANTLY. 00Z RUNS SEEMED TO BE FURTHER NORTH
COMPARED TO THE 12Z RUNS WHICH HAVE SHIFTED THE TRACK OF THE CLOSED
LOW FURTHER SOUTH AGAIN. TRENDS YESTERDAY SUGGESTED A MORE
PROGRESSIVE/OPEN SYSTEM WITH PERHAPS A DRIER FORECAST. OPERATIONAL
GFS...ITS ENSEMBLES...AND ECMWF ARE ALL CLUSTERED FAIRLY CLOSE
TOGETHER NOW. GIVEN THE INHERENT NATURE OF THESE SOUTHERN STREAM
SYSTEMS...UNCERTAINTY REMAINS RATHER HIGH ON PRECIPITATION AMOUNTS
AND TYPE. THE 12Z GFS AND ECMWF HAVE INCREASED QPF CONSIDERABLY OVER
THE EASTERN PORTION OF THE AREA. WITH THE CURRENT INDICATED
TRACK...TEMPERATURES WOULD BE WARM ENOUGH FOR ALL RAIN EXCEPT IN THE
NORTHWEST HALF WHERE A CHANGE OVER TO SNOW WOULD BE POSSIBLE SUNDAY
NIGHT. PRECIPITATION MAY LINGER INTO EARLY MONDAY FOR AT LEAST THE
NORTHERN HALF. POST FRONTAL WINDS LATE SUNDAY INTO MONDAY MAY NEED TO
BE ADJUSTED UPWARD IN LATER FORECASTS.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

06/11
Hazardous weather outlook, Dec 9, 2:39 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CST TUE DEC 9 2014

OKZ001>003-TXZ001>020-100845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
239 PM CST TUE DEC 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT AND MAY REDUCE VISIBILITIES
AT TIMES TO BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Armstrong

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Armstrong forecast zone
Reported by
ASOS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Donley

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Donley forecast zone
Reported by
ASOS
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo and Childress airport.

Dense Fog, Collingsworth

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Collingsworth forecast zone
Reported by
911 Call Center
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Visibility of one quarter mile was observed in Wellington.

Dense Fog, Dallam

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dallhart airport.

Dense Fog, Sherman

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dalhart airport.

Dense Fog, Hansford

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Hansford forecast zone
Reported by
AWOS
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Ochiltree

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Perryton airport.

Dense Fog, Lipscomb

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Lipscomb forecast zone
Reported by
AWOS
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Canadian airport and Perryton airport.

Dense Fog, Hartley

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dalhart airport.

Dense Fog, Roberts

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Roberts forecast zone
Reported by
AWOS
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Pampa airport.

Dense Fog, Hemphill

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Hemphill forecast zone
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Canadian airport.

Dense Fog, Gray

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Pampa airport.

Dense Fog, Wheeler

When
December 10, 12:00 AM CST to 12:00 PM CST
Where
Wheeler forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Visibility estimated to be one quarter mile was observed 4 miles east of Wheeler.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548718, 548719, 548720, 548721, 548722, 548723, 548724, 548725, 548726, 548727, 548728, 548729, 548730.